Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Is severe breathlessness on exertion due to Diphenhydramine tablet?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11732 Questions
Have habit of an afternoon doze and/or dozing off at the tv at night. Have taken approx 100mg Diphenhyydramine at night to help sleep - for maybe 5/7 for 5 months. It's been hugely helpful. No side effects-or so I thought. After 37 years of long hours of sedentary work and smoking of course I'm not fit. But I stopped work and smoking 6/12. Began exercising more, eating well. 2 weeks ago increasingly severe breathlessness on exertion. I'm seeing doctors. thankyou gc
Posted Wed, 2 May 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 26 minutes later

Thanks for the query.

Breathless on exertion in the absence of any cardiac disorder is suggestive of a lung problem. The diseases which need to be ruled out are bronchiolitis, COPD, pneumonia, pulmonary embolism or pulmonary hypertension.

Prolonged history of smoking predisposes you to all these problems. "This breathlessness is not likely to be associated with consumption of diphenhydramine".

You may need to get chest X-ray, MRI chest, ECG and other investigations including bronchoscopy to rule out these disorders.

I would advise you to XXXXXXX your physician for proper diagnosis and further management.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor